Infection after Tooth Extraction
Answered by: Susan Eagles
Question from: Elisabeth
Posted on: September 15, 2006

I recently had a tooth extracted because a root canal was not successful and there was infection. Before it got to the point where extraction was recommended I was prescribed z-pack, which I had to stop because of fever and abdominal pain, and clindemycin, which made me nauseated and the fever continued. I stopped both and I used homeopathic tissue salts until the extraction 5 days ago, then took goldenseal and mega doses of Vitamin C (15 grams; I normally take 5).

When it seemed like things were worsening (feverish, though not high - I have a low body temperature so anything close to 98.6 - 99 makes me feel chilled) I went online and found a recommendation for grapefruit seed extract. I started taking 3 tablets a day (Nutribiotic brand) on Sunday, saw the oral surgeon to have the stitch taken out yesterday, and continued also with occasional homeopathic tissue sales (Ferr Phos and Kali Mur). The surgeon said the tooth was healing. When I commented on feeling sick on the week end he said that was because of the infection.

I woke up today feeling very tired and blamed it on a rather active day yesterday. After eating cereal, milk and blueberries this morning I took the goldenseal, 5 grams of C, and one grapefruit seed extract. I started feeling nauseated and my temperature went up a little. I tried to ignore it; after lunch (a piece of toast with a soy patty and orange juice) I repeated the same goldenseal, C, GSE. I noticed that my mouth where the extraction is felt a little throbby, called the surgeon’s office and was assured that I just must have bruised it when I ate. I then proceeded to start feeling nauseated again and have been reading up on interactions and safety of goldenseal and grapefruit seed.

In the past goldenseal has upset my stomach a little but has helped clear up infections. I am allergic to penicillin, sulfa and a host of other drugs so I avoid antibiotics whenever I can. I’m wondering if the GSE is a bad idea or if 3 was too much. Supposedly it is safe, correct? (I saw some sites about tests in Japan saying it wasn’t safe but other sites argued against that position.)

I just want this tooth extraction (root canal was done May 31 and it has been a long drawn out experience) to heal and to clear up any remaining infection. Theoretically, I could have requested trying some other antibiotic but I was afraid to.

Grapefruit seed extract is not a natural product, since it contains many chemicals that are not present in grape seeds. Studies show that it is the chemicals, not the grapefruit seed, that provide the antibiotic effect. You could be reacting to the chemicals. For more information on the chemicals, please see the Q&A section on our website, using the following link: http://www.richters.com/show.cgi?page=./QandA/Medicinal/20050408-1.html.

Goldenseal is antibiotic only to the surfaces with which it comes into contact. It is not a systemic antibiotic. Goldenseal is drying to the mucous membranes, so can cause stomach upset by having a drying influence on an intestine that is already dry.

Because you are feeling nauseous, you should avoid dairy products (except yogurt) and soy products, which are difficult to digest. Focus on herbs and foods that will help you to avoid nausea: well cooked rice, cooked with ginger, vegetables, fruits between meals, and chamomile tea. Herbs that have the best effect on systemic infection are garlic and Echinacea. Milk thistle, taken with the evening meal, supports liver’s role in detoxification. Slippery elm bark powder, one tablespoon mixed with water or half a banana, protects the digestive tract. It is most important to take it at bedtime to protect your intestine while you sleep. I suggest that you take an antioxidant supplement with vitamins A,C, and E, and selenium, to help clear remaining toxins.

Your may be low on digestive flora after taking the antibiotics z-pack (azithromycin) and clindamycin. Yogurt with active bacterial cultures or probiotic supplements help to reestablish healthy bowel flora. Additionally, clindamycin causes colitis, so it is possible that it damaged your intestine even in the short period that you took it. Echinacea, and garlic along with a bland diet (like the well cooked rice etc. described above) are indicated in this case as well. Do check back with your doctor if this infection is not cleared within a week.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.